Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Orientation-reversing involutions on handlebodies

Authors: John Kalliongis and Darryl McCullough
Journal: Trans. Amer. Math. Soc. 348 (1996), 1739-1755
MSC (1991): Primary 57M60; Secondary 57S25
MathSciNet review: 1329535
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The observation that the quotient orbifold of an orientation- reversing involution on a 3-dimensional handlebody has the structure of a compression body leads to a strong classification theorem, and general structure theorems. The structure theorems decompose the action along invariant discs into actions on handlebodies which preserve the $I$-fibers of some $I$-bundle structure. As applications, various results of R. Nelson are proved without restrictive hypotheses.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M60, 57S25

Retrieve articles in all journals with MSC (1991): 57M60, 57S25

Additional Information

John Kalliongis
Affiliation: Department of Mathematics, St. Louis University, St. Louis, Missouri 63103

Darryl McCullough
Affiliation: Department of Mathematics, University of Oklahoma, Norman, Oklahoma 73019

Keywords: 3-manifold, orbifold, handlebody, orientation-reversing, group action, involution, $I$-bundle, fiber-preserving, compression body, classification
Received by editor(s): June 29, 1994
Received by editor(s) in revised form: May 4, 1995
Article copyright: © Copyright 1996 American Mathematical Society